Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

What are different treatment options for Attention deficit hyperactivity disorder?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 3180 Questions
I have been treated for adhd my entire life and have been on adderall 40mg-60mg a day until recently when my doctor switched me to vyvanse 40mg because i have recently been treated with hydrocodone 20mg a day for major pain due to a major back surgery and three knee surgeries from skiing accidents. I have never had any side effects with the adderall but the vyvanse has caused me major headaches, anxiety and mild depression. My doctor doesnt want to prescribe me adderall because of the hydrocodone. I have tried lyrica in the past and had no luck with it. Vyvanse doesnt help me with my adhd, it makes me feel like i am off balance, nervous and unfocused as well as moody. I have looked into cymbalta for the chronic nerve pain and need to be back on adderall in order to focus. My work has suffered severelly since the change of adhd medicatioms as well as my sleep patterns and sex life. Please help.
Posted Tue, 24 Dec 2013 in Mental Health
Answered by Dr. Shafi Ullah Khan 1 hour later
Brief Answer: Opioids and stimulants are nullifying each other Detailed Answer: Hello there! Thank you for asking. So you have two major issues. One is pain management post surgical interventions for your trauma for which you are using Hydrocodone. the other is your ADHD for which you have been switched from one stimulant drug to another one. And the third thing is that you are considering Cymbaalta Duloxetine an SSRI for your depression issues. The rest of the miscelleneous isues like deranged sleep patterns and deranged sex life are effects of the medicines you are on. So here is what you need to do. Consult a good chronic pain management specialist for the hydrocodone replacement as they are counteracting the effect of the stimulants (whether you use Vyvanase or adderall both are stimulants with a little structural difference but both are counter acted by Hydrocodone, so in result you are neither getting pain relief from hydrocodone nor ADHD relief from stimulants) you need an alternative pain management other than opioids. Now for ADHD you need behavioural , psychosocial and cognitive therapies to help your ADHD. Avoid the diet with food colors or preservatives and all the canned foods , be natural as much as you caan they excacerbate the ADHD issues. Add free fatty acids supplements to your diet, they have been proved to be some help. And last but not the least i want you to meet your ADHD doctor and discuss the treatment possibilities and let them select what are best for you. Here are the different medications options for ADHD. Discuss them with your doctor 1-Stimulants a-Methylphenidate (Ritalin, Metadate CD, Methylin ER, Ritalin SR) b-Dexmethylphenidate (Focalin, Focalin XR) c-Magnesium pemoline (Cylert) d-Dextroamphetamine and amphetamine mixtures (Adderall) e-Dextroamphetamine (Dexedrine) f-Lisdexamfetamine (Vyvanse) 2-Psychiatry Agents a-Atomoxetine (Strattera) 3-Atypical antidepressants a-Bupropion (Wellbutrin) b-Venlafaxine (Effexor) 4-Tricyclic antidepressants a-Imipramine (Tofranil) 5-Alpha2 agonists, central-acting a-Guanfacine (Intuniv) b-Clonidine (Kapvay) i repeat, the above mentioned medications classes are to be discussed with your doctor and let them choose the ones best for you, and also the plan of different pain management as current ones are nullifying each other's effect. Good Luck with you ADHD and Pain, I hope i was of some help If you have any more queries please feel free to ask other wise kindly close the discussion and rate the answer as per your experience. take some very good care of yourself. Regards Dr. S Khan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor